British Heart Foundation

Newbie. Weaning off isosorbide nitrate

Hi, my husband, 54, had a heart attack just over a year ago but had continued and continuous chest pain afterwards. He was referred back to the specialist in the Autumn who started him on nitrate while he waited forthe appt. This has helped considerably with the pain.

However, when he saw the cardiac nurse she said because the pain was continuous it couldn't be his heart causing it (reassuring but what is?). She also said the nitrate might be masking other sources of pain eg gastric. He was sent for a cardiac MRI to be certain. This has come back as normal (apart from slight damage from the original MI). So none the wiser what is causing the pain.

Specialist has discharged him without saying what the do about the the nitrates so GP has suggested coming off and starting Omeprazole for stomach. Any advice on weaning off nitrates?

8 Replies
oldestnewest

Hi

I strongly advise you talk to your GP before stopping the nitrate. Actually, I’d advise that before stopping any meds . I’m a little surprised you were not given that information when you had the discussion about taking the omeprazole and stopping the nitrate.

Reply

Hi, Thanks Steve. My husband did ask the GP but he wasn't very forthcoming about how to stop. He has decided he is going to start the Omeprazole and stay on the nitrate until we see the GP in a week or so. Thank you.

Reply

Hi Flossyfi,

I would agree with this too. It might also be worth trying a simple painkiller such as Paracetamol if he can take it,as this may exclude a muscular or inflammation pain. Sometimes when people have had a heart problem it is always easy to presume any pain in that area is heart related( and so increases anxiety which can cause chest pain, ironically) so even things like a pulled muscle can be overlooked. Might be worth a try?

Hope I've helped.

Take care of yourself too!

Philippa

Reply

Hi Flossyfi

I was prescribed Isosorbide as an investigative medicine to see if my chest discomfort was coming from Angina or another cause. It would appear that as the Isosorbide improved my breathing it was pretty conclusive , and my left arm pain also went away so the conclusion ( as much as anything can be ) that Angina is the Culprit.

I have had a HA in the past and also had CABG to 2 arteries the 3rd one couldn't be helped during the CABG surgery nothing to by pass !!. The Cardiologist has asked for an MRI under stress to see if it's worth attempting to open the other artery using Stenting I should know the answer in a week or two

I just put that background info so you can see Isosobide is an important tool in the Cardiologists box.

Hope all goes well

Regards

Prada aka Frank W

Reply

Best of luck Frank. Were you a 1947 baby too? Clare

Reply

I suggest your husband goes back to the GP and asks for a second opinion from a different cardiologist.

Microvascular angina needs to be considered not usually detected with standard tests.

bhf.org.uk/heart-matters-ma...

Reply

Thank you Philippa. I think he tried paracetamol but it did not have any effect.

Thank you Frank. Gosh you have been through the mill! What differs between yourself and my husband, Steve, is that you have a cause for your pain - a vessel that may need stenting. Whereas with Steve there is no cardiac cause.The concern is what cause is the nitrate masking?

The GP is not happy that he has been discharged without reviewing his medication. Steve had the heart attack over a year ago but had also been told to stay on Clopidgrel until after the MRI. The Cardiologist hasn't seen him since but just sent the MRI report with "continue with medical therapy".

Not helpful when he is has had to put off surgery for something else due to being on Clopidgrel...

Reply

Thanks Milkfairy. It is extremely unlikely to be microvascular angina as the pain was fairly constant (although varied in intensity).p and he had no increase in pain what so ever when at the gym. Alos, the stress MRI is one of the tests that shoild show this and it didnt.

We are reassured that the pain is not cardiac.

Reply

You may also like...